The purpose of MDAC is to cause “gastric dialysis” i.e. an ingested drug is pulled from the blood into the gut by charcoal in the gut. The procedure consists of oral administration of charcoal with sorbital or aqueous charcoal every 3 to 4 hours.
Multiple dose activated charcoal (MDAC) is relatively safe when administered to an awake alert child. The main safety hazard is aspiration. Cases of small bowel obstruction have also been reported. The pediatric community has had a negative view of MDAC since the early 1980s when the Green Journal reported a 3 month-old who received an iatrogenic overdose of IV theophylline. Multiple-dose activated charcoal with sorbital was administered – unfortunately in 10 times the normal dose. The child had massive fluid loss and suffered a cardiac arrest. BUT any drug when administered in the wrong dose may be a poison.
The real question regarding MDAC is whether it affects outcome. There is animal and clinical evidence that MDAC increases elimination and should be administered if the patient has ingested a life-threatening amount of aspirin, carbamazepine, theoplylline, phenobarbital, dapsone or quinine. MDAC should not be administered to a patient with a decreased sensorium and an unprotected airway. Charcoal with sorbital should be changed to aqueous charcoal after the first 2-3 administrations.